MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. PENCAN®; EPIDURAL ANESTHESIA KIT

B. BRAUN MEDICAL INC. PENCAN®; EPIDURAL ANESTHESIA KIT
Catalog Number 333851
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 12/05/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the user facility: on (b)(6) 2022, doctor attempted to administer the spinal block in patient's lower back twice.Doctor used a 25 g 3.5 cm pencil-tip needle on the first attempt.On the second attempt, doctor utilized a 25g 4-inch pencan by b.Braun medical inc.When administering the second spinal block, the spinal needle tip broke in patient's lower lumbar spine.Doctor proceeded with administering the epidural after found that the "spinal needle appeared shorter than when initially placed" and the needle "appeared altered upon removal of the spinal needle." doctor continued the procedure by administering the epidural with a 17g tuohy needle while the tip of the spinal needle remained embedded in the patient's lumbar spine.After delivery, patient was transferred to pacu to be evaluated for removal of the "spinal catheter tip." patient underwent an x-ray and ct of lumbar spine.The assessment of patient's spine showed that there is a 2.4 cm needle fragment superficial to the right lamina of l3.The needle tip is located at lamina and extends along the posterior spinous process.It does not enter the spinal canal.There are bubbles in the paraspinous area at l4.There are also air bubbles in the epidural region throughout the lumbar spine.Patient was prescribed and administered ibuprofen, acetaminophen, and oxycodone as postoperative pain medications to control breakthrough pain.However, patient experienced and complained of low back pain following operation.Patient requested the removal of the spinal needle prior to discharge.However, "no urgent surgical intervention indicated" was documented in patient's medical chart.Around (b)(6) 2022, patient was visited by doctors to discuss the ct scan of lumbar spine.Doctors advised patient that removal was an option they did not recommend at that time.Patient was discharged from hospital with the spinal needle remaining in lumbar spine.At a medical visit on (b)(6) 2023, doctor reported impressions of "metallic fragment at the right lateral aspect of the spinous process at l3" and "mild degenerative changes of the lumbar spine with mild to moderate narrowing of the exit foramina" in patient.Patient saw another doctor on (b)(6) 2023 and reported experiencing chronic pain in lower back.The doctor after acknowledging previous doctor's impressions, disregarded patient's complaints.There was no medical intervention at that visit.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).The investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).Section d1 has been updated to pencan®, catalog 333851, and udi (b)(4).Thirty- four additional retain lots were visually inspected and passed.No sample or lot number was provided for evaluation.The reported defect was unable to be confirmed.The exact root cause is unable to be determined.The manufacturer states it likely happened during application.We will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
PENCAN®
Common Device Name
EPIDURAL ANESTHESIA KIT
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key18363765
Report Number2523676-2023-00852
Device Sequence Number8109032
Product Code OGE
UDI-Device Identifier04046964180606
UDI-Public(01)04046964180606
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number333851
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/20/2023
Supplement Report FDA Received Date01/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown